Madopar and Diarrhoea


#1

Hi I am new to this forum.  My dear dad was diagnosed roughly 4 to 5 years ago with Parkinsons disease.  It took a while to get a diagnosis which was eventually achieved through a Dat scan as my dad has never  had the tremor that can be typically associated with Parkinsons disease.  My dad was 70 years old this year and he has aged at least 20 years in the last 4 as a result of this awful disease.  The reason for me posting on this forum is to try and better understand whether anyone has had any side effects from taking Madopar, in particular, diarrhoea.  My dad was on Ropinerole for maybe the last coupe of years however this year his neurologist has decided that my dads speech and mobility had worsened and that he would get greater benefit from going on to one of the Levodopa drugs.  He started on Stelevo and was fine for about 6 weeks in fact the Stelevo did improve his Parkinsons symptoms it has to be said.  I should add that alongside the slow speech, shuffling gait and stiff limbs my dad also suffers with debilitating lower to middle back pain, which we have mostly attributed to the stoop that he has developed.  He had a steroid injection last year and this did nothing for his pain. 6 weeks in to the Stelevo, my dad started getting diarrhoea.  At first he and my mum put it down to a stomach bug but 10 days later it was still present and thinking it was the Stelevo he stopped taking it.  He ended up admitted to A&E in agony with his back pain that none of his pain medication would touch. a week later he was discharged home and this time he was given Madopar (at the same time he was still taking Ropinerole alongside).  Within 10 days my dad was back in hospital.  As soon as he had increased his dose from 2x62.5mg to 3x62.5mg the diarrhoea started again and within 2 days the excruciating pain and inability to get comfortable was back, this time combined with an inability to swallow and a terrible cough.  This time he has now been in hospital nearly 4 weeks... in the beginning he had a chest infection which they said was likely due to him having aspirated some food, so again he was nil by mouth.  this caused alot of problems with his meds in the early days in hospital and he suffered very badly with confusion and paranoid delusions which he has never had. After 4 days he had a naso gastric tube put in so he was able to be fed but was also able to re-start his slow release ropinerole.  However his neurologist has really wanted to get his drugs stable and scale back the number of opioids he has been on for pain. In the last 2 to 3 weeks, he has been back on Madopar, given through his NG tube, however the diarrhoea has remained a consistent feature.  It is absolutely awful seeing him suffer like this, he is red raw from the diarrhoea, his mobility and speech we believe has improved at times and very likely due to the madopar but then he will have these bouts of diarrhoea, that subsequently impact his mobility and his speech and his nutrition!  he is painfully thin and utterly depressed.  The neurologist wont take him off the madopar as he doesn't think it is the madopar that is causing it. In my frustration I have looked to the internet and decided that what better place to ask questions than on a forum where there are many people who may also have experienced similar rather than just accepting what the neurologist has to say.

Thank you in advance to any readers and apologies for the long story I am not very good at keeping things short sorry!

 

 


#2

anyone??


#3

 

Hi

sorry your dad is having problems

I've been on madopar for some considerable time now and havent had the side effects or any to be honest, but i have also entacapone, and was told 1 in 10 don't tolerate it for the reasons you have given, stalevo or how ever its spelt contains entacapone.

sorry i cant be more helpfull


#4

Hi

I think a common side effect of Entacapone is diarrhoea six weeks after starting it. As Sea Angler says, stavelo has same medication in it, so presumably can have same side effect.

I have had no probs with Madopar, nor diarrhoea with Entacapone, just indigestion  !

Hope you can find solution.

You could phone the P UK helpline for advice, they are very good . Click on 'Support' then 'Helpline'.

S


#5

Thank you for your responses. The neurologist has now conceded that there may be a link between his diarrhoea and the madopar.  his doses were halved yesterday and already the diarrhoea has eased. In place of this they have put a ritigotine patch on him.  I do feel that my dads neurologist knows what he is talking about and is trying to do the right thing.  He doesn't feel that diarrhoea is a common side effect with madopar so although his dosage has now been reduced he has also got a referral to see a gastroenterologist to have further investigation in to his bowel to rule out any other potential issues.

 

 


#6

Hi DD

Glad to hear something is helping your dad. Having had a lot of diarrhoea he may need something to put the put the lining back into his intestines. Bio-active yoghurts usually do the trick!

S


#7

As well as PD I have a chronic spinal disease that has left me with chronic pain every day for the last 20 plus years. I am on a shedload of daily Opioids (Oxycodone, Morphine) to help deal with this.

After the PD diagnosis, I have been put on Sinemet, but now it has been decided I should move onto Stalevo. Given the Opioids I am on leave me massively constipated, I would rather welcome a bit of a bowel loosener! I'll post any results back up here.

Hope you find a way forward for your Dad. Your post chimed with me in so many ways. I am 64 this year, and have suddenly started losing loads of weight, due perhaps to my total loss of appetite (I have swallowing problems, and get queezy very easily). I had started to age and deteriorate until I went onto the Levodopa drugs. I am told I "Look" a lot better? Can't say as that I feel it, though!


#8
Hi mb420 I to suffer with pain two crumbling discs and early signs arthritis degenerating spine and lower back pain also nerve ending damage so yes i am also on a lot ,but recently I've started gopo also goes by the name litozin have a look it's meant to drop your pain meds and it does not interfere with your meds rosewater capsules

#9
Gopo cheaper

#10

Gus ~ sorry for the delayed response, and thanks for your input. I have looked into Gopo, but am unsure if I should try it as I am having stomach/bowel/bladder problems right not. I had hoped the switch to Stalevo would loosen things up, but not at all! Not only constipated, I am also getting awful nausea every morning, get bad heartburn and have lost most of my appetite. Not surprisingly I have lost a lot of weight! So I'm just not sure I want to add anything into my diet that has even the slightest possible effect "down there".

Ha! I used to drink coffee (proper organic beans, ground on the day by myself), but that started to upset my insides, so I went to Cocoa, which was fine for 2 weeks then that began to upset things. At the moment about the only drinks I can cope with are Organic Non-Homogenised Whole Cream Milk, and Ribena. Barley water used to be okay, but that makes me nauseous now too!


#11

nice to hear from you mb220 how life treating you ,not long to go daffodils are out sun to follow soon hopefully


#12

 

 

        Well DizyDory   ,Gus   Sea Angler  Supa every thing I have read so far, has been  me, so I wont go over  it  all again   your  poor Dad has    suffered as  did  my  Father but  throw  in that deadly miners disease  pneumopconiosis,  known as the  black  lung  disease and  he  died horribly and  yes  watching a   loved one  slowly closing down  is  not  nice, but  you can  fight  back I have suffered all  the  heinous  horrible  symptoms  your  father  has  some  worked some did  not but eventually it became evident that Madopar  was  my way  back to  semi  normality  if  you  can describe  me  as normal,  and  things  really  panned   out  when  I had  the  Duodopa system  installed and I mean  installed as if  fitting  a  new  fuel pump  to  a  747,  however  once  the  unpleasant bits  were  behind me, I could  walk  talk  write, all  within   reason  of  course  no  marathons or heavy   work  in  the  garden  , the  system  consists  of  a  small  but  weighty pump  which delivers a  precice amount of  Levadopa Carbidopa to my  small intestine where it is immediately absorbed by  passing the stomach and  having a immediate effect  on  parky, its  been  installed for 4yrs, and though its been tweaked a couple of  times to  arrest  some slight   shuttng down, its  more  or  slightly less  working as spec but theres always a  but  isnt there,  upping  the  dose to  keep  me on  song  if  you  like is causing very annoying  diarrhea but  if  I reduce  the  dose  to  stop  the  runs  well  I freeze, but  as  in   the  past  my  body  will  addapt  and  things  willl  equalise,  I hope  so  then  the  back   pain I had  the  same  OP   for the  same  result,  so  we  run  the  same  race  my  friends  a  race we  cannot  afford  to  lose

                                             The  very  highest  regards  FED


#13
Fed always wondered why you had pump and not dbs .

#14

Hey Dizzydory

where are you now with your dad & what meds does he take??

i believe madopar is the worst drug ever. Same as what you said - my dad at 57 was diagnosed - 3 years later still does not have a tremor

he had sever restless legs to begin with & his meds were upped - with that his symptoms worsened.

he now can't even move his hands for long periods of times during the day. 

I'm certain the meds & induced Parkinsonism. Would love to hear back from you & your dads situation. X